Article Text

PDF
Severe hyperammonaemic encephalopathy resulting from the overlap between hepatic and valproate encephalopathy
  1. Leila Izadi Firouzabadi1,
  2. Kirstin Geer2,
  3. Paul Mead1 Paul Mead
  1. 1 General Internal Medicine Department, West Cumberland Hospital, Whitehaven, UK
  2. 2 Intensive Care Unit, West Cumberland Hospital, Whitehaven, UK
  1. Correspondence to Dr Paul Mead, General Internal Medicine Department, West Cumberland Hospital, Whitehaven CA28 8JG, UK; paul.mead{at}ncuh.nhs.uk

Statistics from Altmetric.com

Case presentation

We report the case of a 51-year-old male patient, who was found in a collapsed state, suffering from respiratory distress. Medical history was of chronic liver disease with portal hypertension due to high alcohol intake and epilepsy. Medications included sodium valproate, gabapentin, omeprazole, thiamine and codeine.

On admission to hospital, he required early intubation and ventilatory support. Initial investigations revealed evidence of community-acquired pneumonia together with poor synthetic liver function and raised serum ammonia levels. He received inotropic support, intravenous antibiotics, lactulose, rifaximin and pabrinex.

By day 7, the patient was showing little progress with failed extubation and continued elevated serum ammonia levels. His family were …

View Full Text

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.